Recalls

FDA continues crackdown on sterioid alternative dietary supplements

More dietary supplement products designed to increase muscle mass are being recalled after an analysis by the Food and Drug Administration (FDA) identified undeclared substances that it considers to be steroids, including Madol, Turinabol, Superdrol, and/or Androstenedione. The latest recall covers IDS Sports products sold under the brand names Bromodrol, Dual Action Grow Tabs, Grow Tabs, Mass Tabs, and Ripped Tabs TR. A complete list of products can be found on the firm’s press release.

In July, the FDA issued a warning to health care professionals and consumers about dietary supplements marketed as an alternative to anabolic steroids for body building and increasing muscle mass and strength. Although marketed as dietary supplements, the FDA says the products are actually unapproved new drugs that have not been reviewed by the FDA for safety and effectiveness. At that time, the agency had received reports of adverse events following the use of several of these “steroid alternative” products made by various companies.

Earlier this month, the FDA began issuing recalls of these products, beginning with all lots and expiration dates of 65 BodyBuilding.com brand dietary supplements. Two weeks later, the FDA announced the recall on the IDS Sports products.

Steroid use has been associated with acute liver injury. Other serious long-term adverse health consequences in men, women and children include shrinkage of the testes and male infertility, masculinization of women, breast enlargement in males, short stature in children, a higher predilection to misuse of other drugs and alcohol, adverse effects on blood lipid levels, and increased risk of heart attack, stroke and death.

No illnesses or adverse events have been reported to the company to date in connection to the IDS Sports products listed in the recall. However, the agency urges consumers who have these products in their possession to stop using them immediately and contact their physician if they have experienced any problems that may be related to using one or more of the products. Any adverse events that may be associated with the use of these or any other products should be reported to the  FDA’s MedWatch Adverse Events Reporting program at www.fda.gov/MedWatch/report.htm